Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 119, NWS Las Vegas, NV

October 4, 2015Inyo County, California; Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 4, 2015, 12:20 PM PDT for Inyo County, California; Nye County, Nevada. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2015, 12:20 PM PDT (19:20 UTC)
Expired
Oct 4, 2015, 3:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, Nye County, NV

The radar

The Las Vegas radar (KESX), 178 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 12:50 PM PDTFLASH FLOOD1 Ese Furnace Creek, CAFLOOD WATERS ENTERED SEVERAL ROOMS AT THE FURNACE CREEK INN. SR 190 WAS CLOSED IN FRONT OF THE RESORT.
Oct 4, 1:05 PM PDTFLASH FLOODFurnace Creek, CASEVERAL ROADS WERE CLOSED ON THE EAST AND SOUTH SIDE OF DEATH VALLEY NATIONAL PARK DUE TO FLOODING, INCLUDING DAYLIGHT PASS ROAD, BADWATER ROAD, AND SR 190 TO DEATH VALLEY JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WGUS55 KVEF 041920
FFWVEF
CAC027-NVC023-042215-
/O.NEW.KVEF.FF.W.0119.151004T1920Z-151004T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT SUN OCT 4 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
  SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 315 PM PDT
    
* AT 1219 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN SOUTHEAST OF FURNACE CREEK. AN ADDITIONAL STORM WAS 
  NEAR AMARGOSA VALLEY AND HIGHWAY 95. THE RAIN IS MOVING NORTHWEST 
  AT 35 MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FURNACE CREEK...LATHROP WELLS...BADWATER...TEXAS SPRINGS
  CAMPGROUND...DANTES VIEW AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3670 11635 3605 11656 3607 11694 3674 11683
      3679 11661

$$

BP
2 follow-up statements
167 
WGUS75 KVEF 042034
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
134 PM PDT SUN OCT 4 2015

CAC027-NVC023-042215-
/O.CON.KVEF.FF.W.0119.000000T0000Z-151004T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-NYE NV-
134 PM PDT SUN OCT 4 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
SOUTH CENTRAL INYO AND SOUTH CENTRAL NYE COUNTIES...

AT 131 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE WEAKENED 
ACROSS THE WARNED AREA. HOWEVER...RUNOFF FROM THOSE STORMS MAY BE 
CAUSING FLASH FLOODING NEAR FURNACE CREEK AND HIGHWAY 190 BETWEEN 
FURNACE CREEK AND DEATH VALLEY JUNCTION.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FURNACE CREEK...LATHROP WELLS...BADWATER...TEXAS SPRINGS
CAMPGROUND...DANTES VIEW AND AMARGOSA VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3670 11635 3605 11656 3607 11694 3674 11683
      3679 11661

$$

BP
555 
WGUS75 KVEF 042207
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT SUN OCT 4 2015

CAC027-NVC023-042215-
/O.EXP.KVEF.FF.W.0119.000000T0000Z-151004T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-NYE NV-
307 PM PDT SUN OCT 4 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO AND SOUTH CENTRAL
NYE COUNTIES WILL EXPIRE AT 315 PM PDT...

THIS WARNING HAS BEEN REPLACED BY A NEW FLASH FLOOD WARNING COVERING 
MOST OF EASTERN DEATH VALLEY NATIONAL PARK AND SOUTHEAST INYO 
COUNTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3670 11635 3605 11656 3607 11694 3674 11683
      3679 11661

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:00 AM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 9:00 AM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT SUN OCT 4 2015

.SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION TODAY THROUGH
TUESDAY AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND MONDAY. AS THE
STORM SYSTEM DEPARTS TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL
SLOWLY DIMINISH WITH DRY WEATHER RETURNING FOR THE SECOND HALF OF
THE WEEK. COOL TEMPERATURES EARLY IN THE WEEK WILL REBOUND TO NEAR
NORMAL THURSDAY ONWARD.
&&

.UPDATE...FORECAST IS PRETTY WELL ON TRACK THIS MORNING WITH ONLY A
FEW MINOR ADJUSTMENTS MADE. MOST OF THE ACTIVITY SO FAR THIS MORNING
HAS BEEN LIMITED TO CENTRAL NYE AND ESMERALDA COUNTY WHERE STRONG
FORCING AHEAD OF A CLOSED LOW NOW CENTERED OVER SOUTHERN CALIFORNIA
WAS AIDING IN A ORGANIZING BAND OF MORNING THUNDERSTORMS. WITHIN THE
PAST 30 MINUTES...ADDITIONAL STORMS HAVE FLARED UP OVER THE MOJAVE
PRESERVE AND WILL LIFT NORTHWARD WHILE EXPANDING IN COVERAGE THROUGH
THE MORNING HOURS...EVENTUALLY WORKING INTO SOUTHERN NEVADA AND THE
SPRING MOUNTAINS...ESPECIALLY WEST OF LAS VEGAS.

WILL NEED TO CLOSELY MONITOR THIS RECENT DEVELOPMENT OF STORMS OVER
THE MOJAVE PRESERVE AS IT DEVELOPS NORTHWARD. IT IS LOCATED WITHIN A
REGION OF OVER 50KTS OF DEEP LAYER SHEAR WHICH WILL BE MORE THAN
SUFFICIENT TO SUPPORT ISOLATED SEVERE STORMS. ISOLATED HAIL WILL BE
THE PRIMARY THREAT.

-OUTLER-

.SHORT TERM...THROUGH TUESDAY NIGHT.

THE UPPER LOW THAT WILL BRING SIGNIFICANT IMPACTS TO OUR WEATHER
OVER THE NEXT FEW DAYS IS CURRENTLY OVER CENTRAL CALIFORNIA. SO FAR
MOST OF THE ACTIVITY HAS REMAINED NORTH AND WEST OF THE CWA...BUT
THERE HAVE ALSO BEEN A FEW LIGHTNING STRIKES OVER NORTHERN ESMERALDA
COUNTY SINCE MIDNIGHT AND RADAR IS PICKING UP A FEW LIGHT SHOWERS
OVER NORTHERN LINCOLN COUNTY. THE REMAINDER OF THE AREA HAS SEEN AN
INCREASE IN MID LEVEL CLOUDS EARLY THIS MORNING AND THE TREND OVER
THE NEXT FEW HOURS WILL BE FOR THOSE TO INCREASE AND LOWER. THE
CENTER OF THE LOW WILL CONTINUE TO TRACK SOUTH THIS MORNING AND
EVENTUALLY BE CENTERED JUST NORTH OF LOS ANGELES BY THIS AFTERNOON.
PRECIPITATION IS EXPECTED TO INCREASE THIS MORNING OVER MAINLY
ESMERALDA...INYO...AND CENTRAL NYE COUNTIES WITH MAINLY JUST SOME
ISOLATED SHOWERS ELSEWHERE. THE MAIN CONCERN FOR TODAY IS HOW FAST
THE PRECIPITATION DEVELOPS ACROSS SAN BERNARDINO...CLARK...MOHAVE
AND LINCOLN COUNTIES. THE 00Z/06Z NAM KEEPS MAINLY JUST SOME LIGHT
SHOWERS OVER THOSE AREAS MAINLY NORTH OF LAS VEGAS THROUGH MUCH OF
TODAY AS A DRY SLOT DEVELOPS. EVEN THE 00Z ECMWF SHOWS THOSE AREAS
TO REMAIN DRY THROUGH MUCH OF THE DAY. THE GFS IS THE ONLY MODEL
THAT STARTS TO BRING IN MORE WIDESPREAD PRECIPITATION TO MUCH OF THE
AREA DURING THE AFTERNOON. EVEN THOUGH THE MODELS REALLY DONT SHOW
MUCH QPF FOR THE EASTERN HALF OF THE CWA I STILL THINK THAT THERE
WILL BE ENOUGH ENERGY AND INSTABILITY TO GENERATE SOME AFTERNOON
THUNDERSTORMS. I DID LOWER POPS FOR THE EASTERN HALF OF THE CWA THIS
MORNING...BUT DID KEEP THE CURRENT POPS ALONE FOR THE AFTERNOON.
SOUTH TO SOUTHEAST WINDS WILL ALSO INCREASE THIS MORNING WITH BREEZY
TO WINDY CONDITIONS OVER THE EASTERN HALF OF THE AREA...BUT ARE
EXPECTED TO REMAIN BELOW ADVISORY LEVELS. AS FOR SNOWFALL...THINK
THAT THE SIERRA LOOKS GOOD FOR ACCUMULATING SNOW TODAY...BUT WITH
WARM AIR ADVECTING AHEAD OF THE LOW...THE SPRING MOUNTAINS AND SHEEP
RANGE MOST LIKELY WILL NOT SEE SIGNIFICANT SNOW UNTIL LATE TONIGHT
AND MONDAY. THE 6-12 INCHES ABOVE 8500 FEET IS STILL POSSIBLE FOR
THOSE LOCATIONS AND WILL NOT CHANGE THE CURRENT ADVISORY. AS THE LOW
STARTS TO TURN MORE EASTERLY TONIGHT WE WILL START TO SEE MORE
WIDESPREAD MODERATE RAINFALL OVER MUCH OF THE CWA...ESPECIALLY
INYO...SOUTHERN NEVADA AND NORTHWEST ARIZONA WHICH WILL LAST THROUGH
MUCH OF MONDAY. THUNDERSTORMS WILL ALSO REMAIN A POSSIBILITY TONIGHT
THROUGH MONDAY WITH SOME STORMS POSSIBLE SEVERE AS SHEAR AND
INSTABILITY REMAIN HIGH. THINGS WILL START TO TAPER OFF FROM WEST TO
EAST MONDAY NIGHT AND TUESDAY WITH ONLY THE FAR EASTERN AREAS OF THE
CWA SEEING PRECIPITATION CHANCES BY TUESDAY AFTERNOON.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.

THE UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL
BE PUSHING SOUTHEAST THROUGH AZ WEDNESDAY BEFORE STALLING OVER
NORTHERN MEXICO/WESTERN TX THURSDAY NIGHT. IN IT'S WAKE A STRONG
RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP...BRINGING
DRIER...WARMER...AND CALMER CONDITIONS TO THE REGION. THIS RIDGE IS
EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING
BACK ABOVE NORMAL. WE'LL BE KEEPING AN EYE ON THE UPPER LEVEL LOW AS
MODELS CONTINUE TO HINT THAT AT LEAST SOME OF THE ENERGY MAY
RETROGRADE BACK WEST TOWARDS THE REGION SATURDAY AND SUNDAY...AND
COULD IMPACT THE REGION (AGAIN) BY EARLY NEXT WEEK.
&&

AVIATION...FOR MCCARRAN...LIGHT WINDS THIS MORNING WILL TRANSITION
TO A MORE SOUTHEAST DIRECTION AFTER 15Z WITH SPEEDS INCREASING TO
AROUND 8-12 KTS AND GUSTS UP TO 20 KTS. CLOUDS WILL CONTINUE TO
DEVELOP AND LOWER THROUGH THE MORNING WITH SCT-BKN110 BECOMING
BKN080-100 BY LATE MORNING. CLOUDS WILL CONTINUE TO LOWER DURING THE
AFTERNOON TO AROUND 5-7K FEET AND PRECIPITATION CHANCES WILL ALSO
INCREASE. THE CHANCE FOR SHRA/TSRA WILL ALSO EXIST IN ALL OF THE
APPROACH CORRIDORS THIS AFTERNOON. IT DOES NOT LOOK LIKE THE
HEAVIEST AND MORE WIDESPREAD PRECIPITATION WILL OCCUR UNTIL LATE
AFTERNOON AND OVERNIGHT...BUT CIGS DOWN TO 3-5K FEET AND VSBYS DOWN
TO 4-5SM WILL BE POSSIBLE OVERNIGHT AND ESPECIALLY MONDAY.
MECHANICAL TURBULENCE DUE TO A CHANGE IN WIND DIRECTION AND SPEED
WITH HEIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLOUDS WILL LOWER THROUGH THE DAY AND PRECIPITATION
WILL BECOME MORE WIDESPREAD. FOR THIS MORNING IT LOOKS LIKE THE MORE
CONCENTRATED AREA OF PRECIPITATION WILL OCCUR OVER ESMERALDA AND
CENTRAL NYE COUNTIES AND EVENTUALLY INCLUDE INYO BY THIS AFTERNOON.
THERE WILL BE ISOLATED THUNDERSTORMS THROUGH THE DAY AND SOME OF
THESE STORMS COULD BE SEVERE. THE MORE WIDESPREAD PRECIPITATION WILL
DEVELOP LATE THIS AFTERNOON AND EVENING OVER MOST AREAS WITH CIGS
DOWN TO 3-5K FEET AND VSBYS POSSIBLY AS LOW AS 3SM. MOUNTAIN
OBSCURATIONS ARE LIKELY ALONG WITH MECHANICAL TURBULENCE DUE TO A
CHANGE IN WIND DIRECTION AND SPEED WITH HEIGHT. REDUCED CIGS AND
VSBY AS WELL AS THE POTENTIAL FOR SHRA WILL LINGER INTO MONDAY AND
TUESDAY.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...GORELOW
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 4, 12:16 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 PM PDT SUN OCT 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      4 NNW PAHRUMP           36.27N 116.00W
10/04/2015                   NYE                NV   LAW ENFORCEMENT

            ROAD CLOSURES REPORTED BETWEEN LESLIE RD AND
            SR-372 IN PAHRUMP. ROCKS REPORTED ON SOME
            ROADS AS WELL.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:51 AM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Oct 4, 1:19 PM PDTFlash Flood WarningVEFInyo5 hr
Oct 4, 2:09 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Oct 4, 3:02 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Oct 4, 3:24 PM PDTFlash Flood WarningVEFInyo3 hr
Oct 4, 4:52 PM PDTSevere Thunderstorm WarningVEFInyo27 min
Oct 4, 12:42 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in California, 2015Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.